Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

AC-T versus T-C

Options
brownie1095
brownie1095 Member Posts: 6

Hello,

My mom was diagnosed with Stage 3 breast cancer with significant nodal involvement. She underwent a bilateral mastectomy and is gearing up to begin chemo. The doctor has strongly recommended AC-T. Before surgery, the doctor also mentioned T-C as an option but now with the discovery of extensive nodal involvement, she strongly suggests AC-T.

My mom is a bit concerned because she is older (65) and has hypertension. Her echo came back fine, but she is leaning towards T-C due to her worries about the cardio toxicity and side effects of AC-T. I would really appreciate it if I could share some experiences with her of people who were her age and went through AC-T, or who chose T-C and if so, why.

Thank you so much.

Comments

  • ruthbru
    ruthbru Member Posts: 47,046
    Options

    65 is not that old nowdays! I was stage II with no nodes & did AC (which was the standard of care at the time). With stage 3 & nodal involvement, I would follow the doctors recommendation and do all three. It won't be fun, but it will give her the best chance to beat it. Best of luck to her & to you too!

  • aram
    aram Member Posts: 320
    Options

    I did ACT because my doctor prefered it to TC in my case. The AC part was awful but I would do it again even with this knowledge. I wanted to know I did everything I could in case the outcome wasn't favorable. In my case, so far it has been.

  • scaredme
    scaredme Member Posts: 65
    Options

    I did AC-T with a similar diagnosis (Stage 3 with 8/20 positive nodes). I was 48 at the time (2 years ago). With all of the helper meds they gave me, I was able to continue working throughout treatment and still walked 3 miles almost every day. It wasn't easy, but I am glad that I did the most aggressive treatment.


    Here as a few online calculators that may aid in her decision:

    http://www.lifemath.net/cancer/breastcancer/outcom...

    https://breast.predict.nhs.uk/tool





  • kaynotrealname
    kaynotrealname Member Posts: 406
    Options

    Studies have shown that the only time T/C is preferable to AC/T is when the nodes aren't involved. Other than that you hit it with ACT since that's giving it everything you've got. It will be hard but if the doctors think that's what she should do and that she can handle it then I personally would always go with their recommendation. I know of many older people who've done it and have come out of it fine.

  • brownie1095
    brownie1095 Member Posts: 6
    Options

    Thank you so muchfor your insight. May I ask what side effects you experienced and what pretreatment medicines you were on? Did you have any heart-related complications?

  • brownie1095
    brownie1095 Member Posts: 6
    Options

    Thanks. Yes, it does seem to be strongly preferred. My mom is mainly concerned about the heart given her hypertension but she’s trying to wrap her head around it.

  • brownie1095
    brownie1095 Member Posts: 6
    Options

    Thanks so much for your reply. May I ask what side effects you experienced? Was it difficult to do daily activities during the AC portion? Was there anything that you found helpful?

  • brownie1095
    brownie1095 Member Posts: 6
    Options

    Thank you so much for your insight.

  • scaredme
    scaredme Member Posts: 65
    Options

    I took Zofran and Compazine for nausea. They gave me Neulasta to build up my white blood cells between AC treatments as well as put me on a course of steriods a few days after AC infusions. When I did treatment, it was dose dense (meaning every other week). I tried to take it easy for a few days after each treatment and did find myself pretty tired and "felt odd" but not horrible. Taxol did not require the Neulasta or steriods.

    As far as side effects besides nausea, I had some numbness in my fingers and toes and extremely dry eyes, which led to temporary blurry vision. I also developed some black spot in my nails, the occasional mild bloody nose (I did chemo in the winter) as well as many food aversions with the AC chemo. Unfortunately, I am left with the dry eye condition (I use Restasis now), but nothing else. I had no heart issues whatsoever. The Taxol portion was much easier, but the effects accumulate, so I felt more of them towards the end.

    I also had to have radiation after I completed chemo even though I had a double mastectomy. Is this the plan for your mom as well? How many lymph nodes were affected? Radiation was a breeze after chemo!

    Feel free to ask any other questions you wish.. I am doing well 2 years after diagnosis and 18 months after finishing chemo. You can tell your mom that the gray in my hair has mysteriously disappeared now that it has grown back! (One positive outcome of the whole experience)..

    I would also recommend that your mom ask about the possibility of taking Verzenio if she has hormone positive breast cancer. I take it along with an Aromatase Inhibitor and it has shown promise on reducing re-ocurrance risk in people with significant nodal involvement. I am on a 2 year course. This will be after her chemo and radiation are complete.







  • brownie1095
    brownie1095 Member Posts: 6
    Options

    Thank you so much for all of this info! I shared your response with my mom and it was super helpful for her to get a sense of what to expect. All but two nodes on her right side were affected, so significant nodal involvement--she will be getting chemo, radiation, and hormone therapy. The doctor also spoke to her about Verzenio as well but will give more information once she is done with chemo.

    If you have any tips or further advice, any and all is greatly appreciated! Thank you again!

  • Blinx
    Blinx Member Posts: 82
    Options

    Hi Brownie -- I'm a little similar to your mom. Age 60 when diagnosed with Stage 3c with nodes involved on both sides. I also had a large tumor in my right breast. I've had hypertension for years, controlled with medication. I had AC-T from late December 2021 through May of this year (and am continuing to get anti-HER2 infusions now).

    My onc sent me for a baseline echo and a consultation with a cardiologist familiar with the chemo side effects. The echo 3 months into chemo showed a slight issue, so now I take Coreg 2x a day. The echo a few months after taking Coreg showed that everything was fine. However, the chemo sent my BP down, and my regular BP meds had to be adjusted.

    The AC really went to town on my large tumor! It visibly shrunk it because my breast got smaller (it had been sitting too high because of the tumor). The combo of the AC-T killed all of the cancer! The latest MRI and pathology from my BMX only showed dead tumors. I'll also be getting radiation just to make sure.

    I was very fortunate that while I had the usual side effects from AC-T, my body was able to tolerate the treatments and I finished them. I worked (from home) throughout. Besides treatment day. I had to take off the 3rd day after AC -- that's when the exhaustion hit. The worst thing about T was the benadryl, but I only took off on treatment days.